Mon | Feb 6, 2023

Doctor's Advice - His thumping heart ...

Published:Sunday | April 8, 2012 | 12:00 AM

Q. Good afternoon. I am a 48-year-old man, and I'm starting to have very strong heart palpitations. Normally, this happens when I'm at work or when moving around. But if I'm resting and not bothered about anything, I'm OK. Could this be the onset of a heart attack developing?

A. I would regard that as unlikely, though I do think that you should go to a doc and have your heart checked out. The word palpitation simply means feeling your own heart beating in your chest. Many, many people get this symptom, particularly when they are under stress.

In young men and women, palpitations are nearly always the result of anxiety. Anxiousness causes the release of stress chemicals like adrenalin into the bloodstream, and these chemicals make the heart beat much faster and stronger. The result is that the person feels it thumping in the chest.

But you are no longer a young man, and that fact does somewhat increase the chances that you may have heart disease rather than simple anxiety. On the other hand, I note that the palpitations do NOT occur when you are resting and not bothered by anything. That does suggest that anxiety may be a factor.

Nevertheless, you should get your heart sounded by a doc. You should also have an ECG, which, as I am sure you know, is the electrical test on the heart. Good luck.

Q. Doctor, is it possible for a woman to have an allergy to a man's sperm? Three months ago, I met, really great guy, and both of us want to get married. However, the strange thing is that, whenever we have sex, I become sore, itchy and swollen. This starts about a half hour afterwards, and it generally lasts two to three hours. A strange thing is that one night I took an antihistamine pill for my nasal condition, and this seemed to ease the vaginal reaction. What do you think? Could I have any tests for allergy?

A. It is indeed possible for a woman to be allergic to a particular guy's seminal fluid. However, this is not a common occurrence. Nevertheless, the fact that you were helped by antihistamine medication does tend to suggest that this is an allergic problem.

There are other possibilities. For instance, your new guy may have some genital infection which he has passed on to you. But from what you say, I think an allergy to his fluid is much more likely.

Getting medically tested for such an allergy would be difficult, and also rather expensive. But I remember a woman who proved that she was allergic to her husband's sex fluid by carrying out a simple do-it-yourself test. In summary, what she did was to put a drop of the liquid on the skin of her forearm and gently jab it into the skin with the tip of a sterilised needle. This rapidly produced a short-lived angry reaction in the skin.

However, there is a simpler test which you can do. Ask your guy to wear condoms during your next few sessions in the sack. Obviously, that will mean that his seminal fluid will not come into contact with you at all.

So, if you find that sex with a condom produces no reaction in the vagina, that will strongly suggest that you are allergic to your man's seminal secretions. Alas, there is nothing which can be done to 'cure' you of that. But, for the rest of your life together, you can avoid this allergy problem by asking him to put on a condom shortly before he ejaculates. I wish you both well, and I hope that your relationship will prosper.

Q. I am having difficulty getting an erection because my foreskin is so sore. Could this be anything to do with the fact that I have diabetes?

A. Yes. Quite a few male diabetics develop chronic soreness of the foreskin, because of the fact that they have been passing sugar in the urine for years. Please have your foreskin checked out by a doc. It may be that you will have to take a circumcision operation.

Q. Can a doctor prescribe medication that will reduce the amount of romantic love that a person feels? I am a teacher (female) and I regret to say that I have fallen desperately in love with one of my students (male). So far, this relationship has not gone beyond holding hands and discreet kissing. But I am so full of love for him that I fear I may soon let him have sex with me. So is there any medical answer to this? Like a tablet or medicine?

A. I am so sorry, but there is no medication which can reduce the power of love, or of sexual infatuation. I feel that you must think hard about the fact that this relationship is very dangerous. In my experience, affairs between a teacher and a student nearly always lead to big trouble. It is rare for them to have a happy outcome.

Society strongly disapproves of teacher-pupil liaisons. When such a liaison is discovered, disciplinary action usually follows. In other words, you would be at risk of losing your job and your career. And your young male student would find himself in very hot water.

You may be aware that quite recently there was a case in the east of the island in which a female teacher was allegedly made pregnant by a student. Do NOT let this happen to you!

I am sorry that I cannot suggest any tablets that would help you. My advice is that, if at all possible, you should leave your current post and find work in another part of Jamaica where you would not come into contact with this young guy. Alternatively, if you are in a real bad state of mental turmoil, it is possible that a doctor would give you a certificate entitling you to prolonged sick leave. But, whatever you do, you should cease all contact with this student, for his sake as well as yours.

Q. I am a 31-year-old female and, just recently, I have been passing really big scary clots as well as having pain in the lower part of the belly. Do you think this could be a miscarriage, Doc?

A. Very likely. But you should see a doc right away. She will examine the belly and do an internal examination. After that, she should be able to tell you what the likely cause of these scary clots is. Please, do not have sex till the doc tells you it is OK to do so.

Q. I am a 35-year-old female and I had fibroids removed in 2004. Now I have met the right man, and I feel it is time to have a baby. But what are my chances of succeeding, Doc?

A. Pretty good. Many women who have had fibroids succeed in getting pregnant. My advice: find out what day of the cycle you usually ovulate and have sex frequently around that time.

Send questions to editor@gleanerjm.com and read more Doctor's Advice in the Saturday Gleaner.